New Mexico, 2015

Tornado and Hail in New Mexico, May 5, 2015

May 5, 2015 · NWS ABQ · 3 events in 2 counties and zones

An upper level low pressure system moved out of central Arizona and into northern Colorado during the day on the 5th ushering colder air over New Mexico. Residual moisture and a weak dryline along the eastern plains resulted in strong to severe thunderstorms across the southeast and far eastern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low pressure system moved out of central Arizona and into northern Colorado during the day on the 5th ushering colder air over New Mexico. Residual moisture and a weak dryline along the eastern plains resulted in strong to severe thunderstorms across the southeast and far eastern plains. These storms produced strong winds, pea to penny size hail, and brief periods of heavy rain. The combination of weak shear and cold air aloft caused cold-air funnel clouds to form in association with some of the stronger storms, notably near Roswell. It was in Roswell that reports indicated multiple funnel clouds developed over different parts of the city. One funnel cloud briefly touched down on the southwest side of the city, damaging two outbuildings during it's short-lived life as a tornado. No injuries or fatalities were reported during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 5, 11:02 AM MST, 44 minutes earlier.

Area forecast discussion, May 5, 11:02 AM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1202 PM MDT TUE MAY 5 2015

.AVIATION...
18Z TAF CYCLE
ANOTHER ACTIVE DAY WITH LINGERING SHOWERS AND MVFR CIGS ACROSS
WESTERN AND NORTHERN PORTIONS OF THE FORECAST AREA AND ISOLD/SCT
THUNDERSTORMS ALREADY DEVELOPING. SHOWERS AND THUNDERSTORMS TO
CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND INTO THE EVENING
THROUGH ABOUT 06Z AND ONCE DEVELOPED MOVEMENT WILL BE MAINLY TO
THE WEST ACROSS WESTERN ZONES AND TO THE NORTHEAST EAST OF THE
CENTRAL MOUNTAINS. MVFR AND POSSIBLY LOCAL IFR CIGS AND
VISIBILITIES AND LOCAL MOUNTAIN OBSCURATIONS WILL ACCOMPANY THE
STRONGEST THUNDERSTORMS AND SHOWERS. LOW CLOUDS AND AREAS OF FOG
ARE LIKELY TONIGHT AND EARLY MORNING WEDNESDAY MAINLY WESTERN AND
NORTHERN ZONES AND LESS LIKELY ACROSS THE EAST. DRIER AND LESS
ACTIVE ON WEDNESDAY WITH SHOWERS LIMITED TO THE NORTHERN HIGH
TERRAIN...WITH BREEZY WEST TO SOUTHWEST WINDS BY MIDDAY.

05

&&

.PREV DISCUSSION...327 AM MDT TUE MAY 5 2015...
.SYNOPSIS...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS
AN UPPER LEVEL DISTURBANCE PASSES OVERHEAD. THE STRONGEST STORMS
WILL BE FOUND ACROSS THE FAR EASTERN PLAINS WHERE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE A CONCERN. AFTER
TODAY...MAINLY DRY AND WINDY CONDITIONS ARE IN STORE THROUGH FRIDAY.
HOWEVER...A FEW THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
ACROSS THE FAR EASTERN PLAINS ALONG THE DRYLINE. THE NEXT STORM
SYSTEM LOOKS TO CROSS THE STATE ON SATURDAY...WHICH MAY INCREASE
PRECIPITATION CHANCES ACROSS THE WEST. OTHERWISE... TEMPERATURES
WILL REMAIN NEAR TO BELOW NORMAL FOR THE NEXT SEVEN DAYS.

&&

.DISCUSSION...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE THIS MORNING ACROSS EASTERN
NM AHEAD OF UPPER LEVEL LOW WHICH IS NOW CENTERED IN THE VICINITY OF
FLAGSTAFF. THIS CURRENT ACTIVITY SHOULD LARGELY PUSH EAST OF THE
TEXAS BORDER BY 12-14Z AND ALLOW FOR A SHORT BREAK BEFORE THE NEXT
ROUND BEGINS. WITH STRONG FORCING AND LITTLE TO NO INHIBITION...
STORMS SHOULD DEVELOP EARLY...PERHAPS BY 17Z...ALONG OR JUST EAST OF
HIGHER TERRAIN AND/OR ALONG REMNANT BOUNDARIES. BEST INSTABILITY
REMAINS ACROSS THE FAR EASTERN PLAINS WHERE CAPE VALUES MAY APPROACH
2000 J/KG. THUS STORMS MAY INITIATE NEAR THE CENTRAL MTN CHAIN...BUT
INCREASE IN STRENGTH AS THEY MOVE INTO BETTER MOISTURE AND
INSTABILITY. LOW LEVEL WINDS LOOK TO VEER TO AROUND TO THE SW BY
EARLY AFTERNOON AS THE TROUGH AXIS MOVES EASTWARD AND DRIER WESTERLY
FLOW MOVES INTO THE AREA. PRIOR TO THE DRY AIR MOVING IN...PWATS
WILL REMAIN NEAR 1 INCH...OR BETTER THAN 200 PERCENT OF NORMAL FOR
THIS TIME OF YEAR. THUS...A HEAVY RAIN THREAT WILL CONTINUE TO EXIST
WITH THESE STORMS. AREAS THAT HAVE ALREADY RECEIVED SIGNFICANT
AMOUNTS OF RAIN WILL BE THE MOST SUSCEPTIBLE TO ADDITIONAL FLOODING.
THIS INCLUDES THE CLOVIS AREA WHERE UP TO 5 INCHES OF RAIN FELL
YESTERDAY. THE FLASH FLOOD WATCH REMAINS INTACT THROUGH 00Z AND ANY
SEVERE WEATHER IS MOST LIKELY TO OCCUR BETWEEN NOON AND 6PM.

MEANWHILE ACROSS WESTERN AND CENTRAL NM...ANOTHER ROUND OF SCATTERED
TO NUMEROUS THUNDERSTORMS WILL DEVELOP. THIS AREA WILL BE UNDER THE
COLD CORE OF THE LOW...THUS A FEW STORMS MAY CONTAIN SOME SMALL HAIL
AND HEAVY RAIN. A COLD CORE FUNNEL IS ALSO NOT OUT OF THE QUESTION.

BRIEF SHORTWAVE RIDGING WILL OCCUR ON WEDNESDAY BEFORE SOUTHWESTERLY
FLOW INCREASES AHEAD OF THE NEXT STORM SYSTEM. A 996 MB SURFACE LOW
ACROSS SE CO WILL ALLOW FOR WINDS TO INCREASE ACROSS THE PLAINS.
OTHERWISE MUCH DRIER CONDITIONS AS THE DRY SLOT MOVES OVERHEAD AND
SOME DRY AIR MIXES DOWN TO THE SURFACE. BEST CHANCE FOR A FEW STORMS
WILL BE ACROSS THE NW OR NC NM.

THE DRYLINE WILL SLOSH BACK WESTWARD WEDNESDAY NIGHT AND THIS WILL
BE A THEME FOR THE REST OF THE WEEK. THE NEXT LOW PRESSURE SYSTEM
LOOKS TO DIVE MUCH FURTHER SOUTH THAN PREVIOUSLY INDICATED. IT
APPEARS IT MAY ACTUALLY REMAIN A CLOSED LOW AS IT CROSSES NORTHERN NM
ON SATURDAY. IF THE LOW DOES INDEED DIVE THAT FAR SOUTH...EXPECT THE
DRYLINE TO RETREAT WESTWARD INTO EASTERN NM EACH NIGHT AND THEN MIX
BACK EASTWARD EACH DAY. WITH THAT...WILL COME A CHANCE FOR A FEW
STORMS NEAR THE TEXAS BORDER EACH AFTERNOON. ELSEWHERE...IT WILL BE
MAINLY DRY AND BREEZY UNTIL SATURDAY WHEN BETTER CHANCES OF PRECIP
WILL EXIST AS LOW SHIFTS OVERHEAD.

34

&&

.FIRE WEATHER...
NO WIDESPREAD FIRE WEATHER CONCERNS THROUGH THE FORECAST PERIOD.
SMALL AREAS OF MARGINAL CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE FRIDAY AND SATURDAY.

IT WAS A WET MONDAY ACROSS THE FORECAST AREA...ESPECIALLY IN THE
EAST. AROUND FIVE INCHES OF RAIN FELL AT THE CANNON AIR FORCE BASE.
THE UPPER LOW CAUSING ALL THIS RAIN IS NOW OVER AZ. IT WILL TRACK
NORTHEAST ACROSS THE FOUR CORNERS AREA TODAY. A DRY SLOT IS EVIDENT
ON SATELLITE IMAGES ACROSS SOUTHWEST NM AND IT WILL CONTINUE ACROSS
SOUTHERN NM TODAY. SHOWER AND THUNDERSTORM COVERAGE WILL BE LESS
TODAY COMPARED TO MONDAY. BUT PLENTY OF LOW LEVEL MOISTURE IS STILL
AROUND ALONG WITH A VERY UNSTABLE AIRMASS...ESPECIALLY IN THE EAST.
SO ANOTHER ACTIVE DAY ON TAP WITH THE POTENTIAL FOR SEVERE STORMS
NEAR THE TX BORDER. SOME OF THE RAIN WILL BE HEAVY AS WELL WITH
FLASH FLOODING A CONCERN...ESPECIALLY FOR PLACES HIT HARD MONDAY.
SOME OF THE STORMS WILL PRODUCE SMALL HAIL AS TEMPERATURES ALOFT
WILL BE QUITE COLD FOR EARLY MAY. MIN RH VALUES WILL ONLY DROP TO
BETWEEN 40 AND 60 PERCENT TODAY WHILE VENT RATES WILL BE MOSTLY
EXCELLENT.

A DRYING TREND REMAINS ON TRACK FOR THE REST OF THE WEEK. HIGH
TEMPERATURES WILL WARM TO WITHIN SIX OR SEVEN DEGREES EITHER SIDE
OF NORMAL WEDNESDAY THROUGH FRIDAY. THERE WILL STILL BE SHOWERS AND
A FEW STORMS OVER THE NORTHWEST THIRD OF THE STATE WEDNESDAY AND
NEAR THE TX BORDER ON THURSDAY ALONG A POTENTIAL DRYLINE.

MODELS CONTINUE TO TREND FARTHER SOUTH WITH A UNSEASONABLY DEEP
CLOSED LOW DROPPING SOUTH THROUGH CALIFORNIA THURSDAY INTO FRIDAY.
INCREASING SOUTHWEST WINDS AHEAD OF THE STORM MAY RESULT IN A FEW
HOURS OF CRITICAL CONDITIONS FOR THE LOWER RIO GRANDE VALLEY FRIDAY
AFTERNOON...AND BORDERLINE CRITICAL CONDITIONS OVER A SMALL AREA OF
THE EASTERN PLAINS SATURDAY. VENTILATION RATES WILL GENERALLY REMAIN
IN THE GOOD TO EXCELLENT RANGE DURING THIS TIME.

THE ABOVE MENTIONED STORM WILL BRING COOLER AND WETTER CONDITIONS
BACK TO NM FOR FRIDAY NIGHT INTO THE WEEKEND. THE STORM SHOULD LIFT
NORTHEAST INTO CO SUNDAY...BRINGING SOME DRYING AND WARMING TO THE
AREA. THIS TREND WILL CONTINUE ON MONDAY. AN ACTIVE DRY LINE MIGHT
SET UP TUESDAY ACROSS THE EAST.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ535>538.

&&
Hazardous weather outlook, May 5, 4:17 AM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 AM MDT TUE MAY 5 2015

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
517 AM MDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FAR
EASTERN PLAINS OF NEW MEXICO THIS AFTERNOON. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. HEAVY RAIN MAY ACCOMPANY ANY
OF THESE STORMS...THOUGH THE RISK FOR FLASH FLOODING IS GREATEST
ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS. THUNDERSTORMS ALONG
AND WEST OF THE RIO GRANDE VALLEY ARE NOT EXPECTED TO BE
SEVERE...BUT MAY CONTAIN SMALL HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER...FLASH FLOODING
AND RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X.

34

In the hours before

Local storm report, May 5, 9:39 AM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1039 AM MDT TUE MAY 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     FLASH FLOOD      9 NE CLOVIS             34.50N 103.10W
05/05/2015                   CURRY              NM   DEPT OF HIGHWAYS

&&

EVENT NUMBER ABQ1502188

KJ

The radar

The Cannon AFB radar (KFDX), 121 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado, 1 hail. Local standard time, as filed.

Funnel Cloud, Chaves

When
May 5, 11:46 AM MST to 11:51 AM MST
Where
Chaves County, Mesa
Reported by
Public
Coordinates
33.980, -104.670

Funnel cloud spotted near rest area in Mesa.

Tornado, Chaves

When
May 5, 11:55 AM MST to 11:56 AM MST
Where
Chaves County, 3 mi WSW of Roswell to 2.97 mi W of Roswell
Rating
EF0
Path length
0.15 mi
Path width
15 yd
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.371, -104.571

Trained spotters and the public reported multiple cold-air funnels developing over the Roswell area. Reports indicated that one cold air funnel cloud briefly made contact with the ground and damaged the roof and walls of two outbuildings. No injuries or fatalities were reported with this tornado.

Hail, De Baca

When
May 5, 1:39 PM MST to 1:43 PM MST
Where
De Baca County, 7.28 mi SSE of Taiban
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.340, -103.970

Trained spotter reported penny sized hail.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyThe tornado archive for New Mexico, 2015Warnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568300, 565377, 565376.